Alert archive / Iowa / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 240, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 13, 2001, 11:25 PM CDT for Buena Vista County, Iowa. It was in force for 20 min. 2 reports came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Jun 13, 2001, 11:25 PM CDT (04:25 UTC)
- Expired
- Jun 13, 2001, 11:45 PM CDT
- In force
- 20 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Buena Vista County, IA
The radar
The Des Moines radar (KDMX), 142 km from the middle of the area, began a volume at 04:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 13, 11:30 PM CDT | Thunderstorm Wind 70 E | Sac City, IA | |
| Jun 13, 11:30 PM CDT | Thunderstorm Wind 52 E | Storm Lake, IA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 13, 6:15 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 4.4 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4371 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 1290 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 151 m²/s²
- 0-3 km storm-relative helicity
- 175 m²/s²
- Significant tornado parameter
- 2.5
- Supercell composite
- 17.4
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KFSD 140425
SVRFSD
IAC021-140445-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1125 PM CDT WED JUN 13 2001
THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN BUENA VISTA COUNTY IN NORTHWEST IOWA
* UNTIL 1145 PM CDT
* AT 1124 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS WITH DAMAGING WIND FROM 5 MILES SOUTH
OF STORM LAKE TO 15 MILES SOUTHEAST OF STORM LAKE...MOVING
NORTHEAST AT 45 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
NEWELL AROUND 1130 PM CDT
THIS STORM WILL PRODUCE DAMAGING WIND. GO INSIDE A STURDY BUILDING
AND STAY AWAY FROM WINDOWS.
A TORNADO WATCH IS ALSO IN EFFECT FOR THE AREA. SEVERE THUNDERSTORMS
CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. PREPARE TO
MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE SUCH AS A BASEMENT OR
SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED.
LAT...LON 4258 9532 4255 9515 4237 9501 4267 9440
4285 9454 4291 9475What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 8:55 PM CDT, 2 hours 30 minutes earlier.
Area forecast discussion, Jun 13, 8:55 PM CDT, 2 hours 30 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
855 PM CDT WED JUN 13 2001
NOT MUCH TIME FOR DISCUSSION DUE TO ONGOING SEVERE WEATHER IN
EASTERN CWA. MAIN SURFACE BOUNDARY JUST EAST OF SOUTH DAKOTA
BORDER...WITH OUTFLOW ON REAR SIDE OF STORMS CAUSING TSRA TO
REDEVELOP ALONG I-29 CORRIDOR. HAVE ALREADY MADE SEVERAL UPDATES
TO ZONES TO COVER CHANGES IN TORNADO AND FLASH FLOOD WATCHES.
.FSD...FLASH FLOOD WATCH LATE TONIGHT THROUGH THURSDAY NIGHT FOR THE
JAMES VALLEY TOWARD THE MO VALLEY.In the hours before
Local storm report, Jun 13, 9:19 PM CDT, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
919 PM CDT WED JUN 13 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0708 PM 15 E BROOKINGS SD TORNADO
06/13/01 BROOKINGS REPORTED BY PUBLIC.
0719 PM 3 NE LAKE BENTON MN TORNADO
06/13/01 LINCOLN REPORTED BY PUBLIC.
0719 PM 3 NE LAKE BENTON MN TORNADO
06/13/01 LINCOLN REPORTED BY PUBLIC.
0731 PM 3 W ROCK VLY IA .88 INCH HAIL
06/13/01 SIOUX REPORTED BY STORM
SPOTTER.
0731 PM 3 W ROCK VLY IA .88 INCH HAIL
06/13/01 SIOUX REPORTED BY STORM
SPOTTER.
0800 PM SIOUX CITY ARPT IA 67 MPH TSTM GUST
06/13/01 WOODBURY OFFICIAL WIND EQUIPMENTLocal storm report, Jun 13, 10:03 PM CDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1003 PM CDT WED JUN 13 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0625 PM DAKOTA CITY NE 1 INCH HAIL
06/13/01 DAKOTA HAIL COVERED THE
GROUND. REPORTED BY
STORM SPOTTER.
0709 PM 9 W HUDSON SD .88 INCH HAIL
06/13/01 LINCOLN REPORTED BY STORM
SPOTTER.
0710 PM 5 N ORANGE CITY IA .75 INCH HAIL
06/13/01 SIOUX REPORTED BY STORM
SPOTTER.
0714 PM MERRILL IA .75 INCH HAIL
06/13/01 PLYMOUTH REPORTED BY STORM
SPOTTER.
0720 PM 2 S HINTON IA .75 INCH HAIL
06/13/01 PLYMOUTH REPORTED BY STORM
SPOTTER.
0749 PM HAWARDEN IA .88 INCH HAIL
06/13/01 SIOUX REPORTED BY STORM
SPOTTER.Local storm report, Jun 13, 10:23 PM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1023 PM CDT WED JUN 13 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0718 PM VERDI MN 1 INCH HAIL
06/13/01 LINCOLN REPORTED BY STORM
SPOTTER.
0718 PM VERDI MN TORNADO
06/13/01 LINCOLN DUST AND DEBRIS CLOUD
OBSERVED. REPORTED BY
STORM SPOTTER.
0800 PM (SUX)SIOUX CITY ARPT IA 67 MPH TSTM GUST
06/13/01 WOODBURY MEASURED BY AUTOMATIC
OBSERVING EQUIPMENT.
0820 PM 2 N HOLLAND MN .75 INCH HAIL
06/13/01 PIPESTONE
0820 PM 3 SW TYLER MN TORNADO
06/13/01 LINCOLN REPORTED BY STORM
SPOTTER.
0845 PM 2 E CLOVERDALE IA 65 MPH TSTM GUST
06/13/01 OSCEOLA
0855 PM 4 E TRENT SD .75 INUCH HAIL
06/13/01 MOODY
0935 PM SPENCER IA 88 MPH TSTM GUST
06/13/01 CLAY GUST MEASURED BY MEDIA
EQUIPMENT.Local storm report, Jun 13, 10:37 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1037 PM CDT WED JUN 13 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0402 PM 8 NE BRUCE SD .88 INCH HAIL
06/13/01 BROOKINGS REPORTED BY STORM
SPOTTER.
0627 PM SIOUX CITY IA .88 INCH HAIL
06/13/01 WOODBURY REPORTED BY STORM
SPOTTER.
0627 PM SOUTH SIOUX CITY NE 1.75 INCH HAIL
06/13/01 DAKOTA REPORTED BY STORM
SPOTTER.
0709 PM 6 W HUDSON SD .88 INCH HAIL
06/13/01 LINCOLN
0750 PM 5 NE IVANHOE MN .88 INCH HAIL
06/13/01 LINCOLN REPORTED BY STORM
SPOTTER.
0809 PM SIOUX CITY IA 65 MPH TSTM GUST
06/13/01 WOODBURY REPORTED BY STORM
SPOTTER.
0939 PM WINDOM MUNI ARPT MN 64 MPH TSTM GUST
06/13/01 COTTONWOOD MEASURED BY AUTOMATIC
OBSERVING EQUIPMENT.Local storm report, Jun 13, 10:46 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1046 PM CDT WED JUN 13 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0905 PM ARNOLDS PARK IA 70 MPH TSTM GUST
06/13/01 DICKINSON TREES AND POWER LINES
DOWN. REPORTED BY STORM
SPOTTER.
0941 PM LAKE PARK IA 70 MPH TSTM GUST
06/13/01 DICKINSON REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0941 PM MILFORD, WAHPETON IA 70 MPH TSTM GUST
06/13/01 DICKINSON TREES AND POWER LINES
DOWN. REPORTED BY LAW
ENFORCEMENT OFFICIAL.
1002 PM WAHPETON IA WIND DAMAGE
06/13/01 DICKINSON POWER LINES DOWN. .
REPORTED BY COOPERATIVE
OBSERVER.
1003 PM 2 SSE SUPERIOR IA 60 MPH TSTM GUST
06/13/01 DICKINSONLocal storm report, Jun 13, 11:16 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1116 PM CDT WED JUN 13 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0712 PM 5 E FLORENCE MN TORNADO
06/13/01 LYON REPORTED BY EMERGENCY
MANAGEMENT.
0852 PM 2 N MELVIN IA TORNADO
06/13/01 OSCEOLA REPORTED BY MEDIA.
0852 PM MARCUS IA 60 MPH TSTM GUST
06/13/01 CHEROKEE TREE LIMBS DOWN.
REPORTED BY STORM
SPOTTER.
0855 PM 4 NW HARRIS IA 60 MPH TSTM GUST
06/13/01 OSCEOLA REPORTED BY STORM
SPOTTER.
0926 PM 5 WNW JACKSON MN 75 MPH TSTM GUST
06/13/01 JACKSON REPORTED BY STORM
SPOTTER.
0935 PM GARRETSON SD 1 INCH HAIL
06/13/01 MINNEHAHA REPORTED BY EMERGENCY
MANAGEMENT.
0952 PM CORRECTIONVILLE IA 65 MPH TSTM GUST
06/13/01 WOODBURY EVENT DURATION 3
MINUTES. REPORTED BY
STORM SPOTTER.
0958 PM CORRECTIONVILLE IA .88 INCH HAIL
06/13/01 WOODBURY REPORTED BY STORM
SPOTTER.
1015 PM MARCUS. WASHTA IA 60 MPH TSTM GUST
06/13/01 CHEROKEE REPORTED BY LAW
ENFORCEMENT OFFICIAL.
1018 PM QUIMBY IA TORNADO
06/13/01 CHEROKEE REPORTED BY PUBLIC.
1057 PM 4 SW IDA GROVE IA 70 MPH TSTM GUST
06/13/01 IDA REPORTED BY LAW
ENFORCEMENT OFFICIAL.The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 13, 7:10 PM CDT | Severe Thunderstorm Warning | FSD | Plymouth | 35 min |
| Jun 13, 7:29 PM CDT | Severe Thunderstorm Warning | FSD | Lyon, Sioux | 46 min |
| Jun 13, 7:39 PM CDT | Severe Thunderstorm Warning | FSD | Sioux | 36 min |
| Jun 13, 7:43 PM CDT | Severe Thunderstorm Warning | FSD | Woodbury | 32 min |
| Jun 13, 7:45 PM CDT | Severe Thunderstorm Warning | FSD | Plymouth | 45 min |
| Jun 13, 8:14 PM CDT | Severe Thunderstorm Warning | FSD | Woodbury | 31 min |
| Jun 13, 8:19 PM CDT | Severe Thunderstorm Warning | FSD | O'Brien, Osceola, Sioux | 41 min |
| Jun 13, 8:26 PM CDT | Severe Thunderstorm Warning | FSD | Plymouth | 34 min |
| Jun 13, 8:32 PM CDT | Tornado Warning | FSD | O'Brien, Osceola | 28 min |
| Jun 13, 8:50 PM CDT | Severe Thunderstorm Warning | FSD | Cherokee | 25 min |
| Jun 13, 8:58 PM CDT | Tornado Warning | FSD | Dickinson | 32 min |
| Jun 13, 9:02 PM CDT | Severe Thunderstorm Warning | FSD | O'Brien | 28 min |
| Jun 13, 9:07 PM CDT | Severe Thunderstorm Warning | FSD | Osceola | 23 min |
| Jun 13, 9:16 PM CDT | Tornado Warning | FSD | Clay, O'Brien | 29 min |
| Jun 13, 9:18 PM CDT | Severe Thunderstorm Warning | FSD | Woodbury | 27 min |
| Jun 13, 9:31 PM CDT | Severe Thunderstorm Warning | FSD | Dickinson, Osceola | 29 min |
| Jun 13, 9:43 PM CDT | Severe Thunderstorm Warning | FSD | Clay | 32 min |
| Jun 13, 9:46 PM CDT | Severe Thunderstorm Warning | FSD | Cherokee, Ida, Woodbury | 29 min |
| Jun 13, 9:58 PM CDT | Severe Thunderstorm Warning | FSD | Dickinson | 32 min |
| Jun 13, 9:58 PM CDT | Tornado Warning | FSD | Cherokee, Ida | 32 min |
| Jun 13, 10:22 PM CDT | Severe Thunderstorm Warning | FSD | Buena Vista | 38 min |
| Jun 13, 10:25 PM CDT | Severe Thunderstorm Warning | FSD | Ida | 20 min |
| Jun 13, 10:44 PM CDT | Severe Thunderstorm Warning | FSD | Ida | 31 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.